Alert archive / Pennsylvania / Flash Flood Warnings in 2020

Flash Flood Warning 13, NWS Pittsburgh, PA

June 27, 2020Armstrong County, Butler County, Lawrence County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jun 27, 2020, 4:27 PM EDT for Armstrong County, Butler County, Lawrence County, Pennsylvania. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2020, 4:27 PM EDT (20:27 UTC)
Expired
Jun 27, 2020, 5:24 PM EDT
In force
57 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Armstrong County, PA, Butler County, PA, Lawrence County, PA

The radar

The Pittsburgh radar (KPBZ), 46 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 4:45 PM EDTFLASH FLOODJefferson Center, PAWATER OVER ROAD IN JEFFERSON TOWNSHIP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.5 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2020-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2020-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
909 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

974 
WGUS51 KPBZ 272027
FFWPBZ
PAC005-019-073-280130-
/O.NEW.KPBZ.FF.W.0013.200627T2027Z-200628T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
427 PM EDT Sat Jun 27 2020

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  West Central Armstrong County in west central Pennsylvania...
  Central Butler County in west central Pennsylvania...
  Southeastern Lawrence County in western Pennsylvania...

* Until 930 PM EDT.

* At 427 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Butler, Homeacre-Lyndora, Shanor-Northvue, Meridian, Meadowood, 
  Oak Hills, Prospect, East Butler, Worthington, West Hills, West 
  Liberty, Portersville, Moraine State Park, Cooper's Lake 
  Campground, McConnells Mill and Rose Point Park.

Additional rainfall amounts up to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas and low lying spots.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 4099 8007 4096 7984 4088 7958 4083 7956
      4074 7961 4079 7991 4085 8001 4087 8016
      4089 8029 4095 8031

FLASH FLOOD...RADAR INDICATED

$$
2 follow-up statements
984 
WGUS71 KPBZ 272110
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
510 PM EDT Sat Jun 27 2020

PAC005-019-073-280130-
/O.CON.KPBZ.FF.W.0013.000000T0000Z-200628T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Armstrong PA-Butler PA-Lawrence PA-
510 PM EDT Sat Jun 27 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM EDT THIS 
EVENING FOR WEST CENTRAL ARMSTRONG, CENTRAL BUTLER AND SOUTHEASTERN 
LAWRENCE COUNTIES...

At 510 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 3 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Doppler radar.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Butler, Homeacre-Lyndora, Shanor-Northvue, Meridian, Meadowood, 
  Oak Hills, Prospect, East Butler, Worthington, West Hills, West 
  Liberty, Portersville, Moraine State Park, Cooper's Lake 
  Campground, McConnells Mill and Rose Point Park.

Additional rainfall amounts up to 1 inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas and low lying spots.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 4099 8007 4096 7984 4088 7958 4083 7956
      4074 7961 4079 7991 4085 8001 4087 8016
      4089 8029 4095 8031

FLASH FLOOD...RADAR INDICATED

$$
783 
WGUS71 KPBZ 272124
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
524 PM EDT Sat Jun 27 2020

PAC005-019-073-272134-
/O.CAN.KPBZ.FF.W.0013.000000T0000Z-200628T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Armstrong PA-Butler PA-Lawrence PA-
524 PM EDT Sat Jun 27 2020

...FLASH FLOOD WARNING IS CANCELLED FOR WEST CENTRAL ARMSTRONG, 
CENTRAL BUTLER AND SOUTHEASTERN LAWRENCE COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 4099 8007 4096 7984 4088 7958 4083 7956
      4074 7961 4079 7991 4085 8001 4087 8016
      4089 8029 4095 8031

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 4:10 PM EDT, 17 minutes earlier.

Area forecast discussion, Jun 27, 4:10 PM EDT, 17 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
410 PM EDT Sat Jun 27 2020

.SYNOPSIS...
Showers and thunderstorms this weekend will be followed by drier
conditions and above-average temperature through the first half of
next week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...

Showers and thunderstorms will continue early this eve for areas
south of I 80, but recent activity has declined in intensity and
focus has switched to localized flash flooding given training and
warm rain processes with warm and moist mid levels (500 mb temp about
-9C).

Convection is expected to diminish by nightfall as the supporting
shortwave progresses eastward. Given progression and lack of
widespread converged flow, flash flood potential is expected to
remain localized and dependant on training cells.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
Outflow from Sat convection will leave a density discontinuity draped
across the forecast area, particularly near the I-70 corridor.
Beneath nwly flow aloft between a nern-CONUS trough and sern-CONUS
ridge, heating of a continued moist airmass and convergence along
the lingering discontinuity will support renewed afternoon tstm
development on Sun. Coverage should be limited, but focused in nrn
WV.

Given little anticipated change in the airmass, damaging wind gusts
will once more be possible. However, nwly flow aloft will limit
training potential and its attendant flash flood threat.

The storm threat will transition swd on Mon into WV, with very low
risk of active wx given the ultimate position of Sun storms' outflow
and a transition of mid-level flow to nly.

Overall, increasing warmth during this time can be expected as
progressively greater insolation ensues.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
GFS Ensemble gives moderate confidence in the dominance of a mid-
level ridge amplifying in the Midwest for much of next week, leading
to continued warmth and limited potential for storms.

A brief wwd shift in the ridge during mid-week may support an
increase in chances for showers, but dry and warm conditions are
anticipated otherwise.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Restriction potential is expected to persist into early Sunday as
early eve convection gives way to a saturated boundary layer as the
convection supporting shortwave digs ewd.

Additional shra/tsra on Sunday are expected to be focused south of
PIT where frontal boundary is expected to reside.

.Outlook...
Building high pres is progged to provide genl VFR relief into mid
week.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 27, 3:08 AM EDT, 13 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
308 AM EDT Sat Jun 27 2020

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-280715-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
308 AM EDT Sat Jun 27 2020

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania,
western Pennsylvania, northern West Virginia and the northern
panhandle of West Virginia.

.DAY ONE...Today and tonight.

Scattered severe thunderstorms with damaging winds will be possible
this afternoon and evening. Localized flash flooding will also be
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jun 27, 2:44 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
244 PM EDT SAT JUN 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     FLASH FLOOD      1 W CAMBRIDGE           40.03N  81.60W
06/27/2020                   GUERNSEY           OH   BROADCAST MEDIA

            FLOODING OVER STEUBENVILLE AVE AT 3RD ST.

&&

EVENT NUMBER PBZ2001106

RACKLEY
Special weather statement, Jun 27, 2:57 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
257 PM EDT Sat Jun 27 2020

PAZ013-014-271930-
Butler-Lawrence-
257 PM EDT Sat Jun 27 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT NORTHEASTERN LAWRENCE AND CENTRAL BUTLER COUNTIES...

At 257 PM EDT, a strong thunderstorm was located near Slippery Rock,
or 10 miles south of Grove City, moving east at 25 mph.

Wind gusts up to 55 mph and small hail are possible with this storm.

Locations impacted include...
Butler...                         Homeacre-Lyndora...
Shanor-Northvue...                Meridian...
Slippery Rock...                  Meadowood...
Oak Hills...                      Prospect...
Chicora...                        Plain Grove Township...
East Butler...                    Bruin...

This includes  Interstate 79 in Pennsylvania between mile markers 96
and 108.

LAT...LON 4110 7970 4077 7970 4092 8020 4107 8022
      4108 8010 4107 8010 4108 8009
TIME...MOT...LOC 1857Z 270DEG 23KT 4102 8015

RACKLEY
Local storm report, Jun 27, 3:07 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
307 PM EDT SAT JUN 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     FLASH FLOOD      HAWTHORNE COURT         40.08N  80.69W
06/27/2020                   OHIO               WV   TRAINED SPOTTER

            WATER OVER ROAD IN WOODSDALE.

&&

EVENT NUMBER PBZ2001107

RACKLEY
Special weather statement, Jun 27, 3:34 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
334 PM EDT Sat Jun 27 2020

PAZ022-023-272030-
Armstrong-Indiana-
334 PM EDT Sat Jun 27 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT CENTRAL INDIANA AND SOUTHEASTERN ARMSTRONG
COUNTIES...

At 334 PM EDT, a strong thunderstorm was located 9 miles west of
Indiana, moving east at 10 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Indiana...                        Homer City...
West Lebanon...                   Chevy Chase Heights...
Ernest...                         Elderton...
Creekside...                      Shelocta...
Atwood...                         Lucerne Mines...
Jacksonville...

LAT...LON 4060 7948 4076 7942 4075 7905 4049 7913
TIME...MOT...LOC 1934Z 283DEG 10KT 4065 7933
Local storm report, Jun 27, 3:35 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
335 PM EDT SAT JUN 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      2 NW OLD WASHINGTON     40.06N  81.46W
06/27/2020                   GUERNSEY           OH   TRAINED SPOTTER

            FLOODING ALONG BEEHAM RUN RD.

&&

EVENT NUMBER PBZ2001108

RACKLEY
Special weather statement, Jun 27, 4:11 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
411 PM EDT Sat Jun 27 2020

PAZ022-272030-
Armstrong-
411 PM EDT Sat Jun 27 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT CENTRAL ARMSTRONG COUNTY...

At 410 PM EDT, a strong thunderstorm was located over Ford City, or
near Kittanning, moving northeast at 20 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Kittanning...                     Ford City...
Manorville...                     Ford Cliff...
Applewold...                      Lenape Heights...

LAT...LON 4072 7953 4077 7957 4087 7944 4076 7935
TIME...MOT...LOC 2010Z 242DEG 17KT 4077 7949

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 1:37 PM EDTSpecial Weather StatementPBZButler23 min
Jun 27, 2:25 PM EDTSpecial Weather StatementPBZLawrence35 min
Jun 27, 2:37 PM EDTSpecial Weather StatementPBZWashington38 min
Jun 27, 2:57 PM EDTSpecial Weather StatementPBZButler33 min
Jun 27, 3:34 PM EDTSpecial Weather StatementPBZIndiana56 min
Jun 27, 3:38 PM EDTFlash Flood WarningPBZArmstrong, Indiana105 min
Jun 27, 4:11 PM EDTSpecial Weather StatementPBZArmstrong19 min
Jun 27, 5:12 PM EDTSpecial Weather StatementPBZGreene33 min

Nearby

Flash Flood Warnings in Pennsylvania, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.